Alert archive / Alabama / Tornado Warnings in 2023

Tornado Warning 9, NWS Huntsville, AL

March 1, 2023Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this tornado warning at Mar 1, 2023, 7:53 PM CST for Colbert County, Lauderdale County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2023, 7:53 PM CST (01:53 UTC)
Expired
Mar 1, 2023, 8:30 PM CST
In force
37 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 114 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 7:36 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

541 
WFUS54 KHUN 020153
TORHUN
ALC033-077-020230-
/O.NEW.KHUN.TO.W.0009.230302T0153Z-230302T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
753 PM CST Wed Mar 1 2023

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Central Lauderdale County in northwestern Alabama...
  Northwestern Colbert County in northwestern Alabama...

* Until 830 PM CST.
    
* At 753 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Iuka, moving east at 55 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Cherokee around 805 PM CST.
  Sheffield and Tuscumbia around 820 PM CST.
  Florence, Muscle Shoals, St. Florian and Underwood-Petersville 
  around 825 PM CST.

Other locations impacted by this tornadic thunderstorm include
Malone, Pride Landing, Zip City, Threet, Mt Hester, Margerum,
Riverton, Wright, Barton and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3497 8762 3470 8765 3471 8812 3489 8810
      3491 8814 3492 8815
TIME...MOT...LOC 0153Z 264DEG 48KT 3478 8814 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

KTW
1 follow-up statement
943 
WWUS54 KHUN 020209
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
809 PM CST Wed Mar 1 2023

ALC033-077-020230-
/O.CON.KHUN.TO.W.0009.000000T0000Z-230302T0230Z/
Lauderdale AL-Colbert AL-
809 PM CST Wed Mar 1 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CST FOR CENTRAL
LAUDERDALE AND NORTHWESTERN COLBERT COUNTIES...
    
At 809 PM CST, a severe thunderstorm capable of producing a tornado
was located over Cherokee, or 13 miles west of Sheffield, moving east
at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Tuscumbia around 830 PM CST.
  Florence, Muscle Shoals, Sheffield and Underwood-Petersville 
  around 835 PM CST.
  St. Florian around 840 PM CST.

Other locations impacted by this tornadic thunderstorm include
Malone, Pride Landing, Zip City, Mt Hester, Margerum, Wright, Barton,
Oakland and Threet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3497 8762 3470 8765 3471 8812 3482 8803
      3489 8801 3493 8803
TIME...MOT...LOC 0209Z 264DEG 34KT 3479 8794 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

KTW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 1, 5:35 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 1, 5:35 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
535 PM CST Wed Mar 1 2023

...New AVIATION...

.NEAR TERM...
(Tonight)
Issued at 121 PM CST Wed Mar 1 2023

South-southwest low level flow has rapidly advected mild and very
moist air northward this morning, elevating dew points into the
lower 60s. Despite limited sunshine, temperatures are warming into
the lower to middle 70s as well. Thus far, only a few light
showers have developed as expected along and just north of the
I-59 corridor in central and west central AL. This trend will
continue this afternoon in this corridor as a weak impulse in the
west-southwest flow aloft moves through the area.

The next impulse in the flow will activate deep convection along
and east of a frontal boundary across the ArkLaTex this afternoon
into this evening. Most CAMs spread this MCS into northwest AL and
south central TN by mid to late evening. A favorable CAPE- shear
profile exists for severe storms capable of large hail and
damaging winds, and hodographs also suggest potential for embedded
supercells with tornado potential as well. This chance is greatest
in northwest AL, but the Slight Risk area now encompasses our
entire forecast area which looks good at this point. The other
risk will be excessive rainfall and flash flooding. QPF has
trended upward the last two model runs, with 2-3+ inches likely in
spots across far north AL into southern middle TN due to echo
training, high PWs and good inflow into the east-west boundary
orientation that sets up overnight. There is a sharp gradation as
you go south with lower amounts. A Flood Watch for flash flooding
continues as a result.

&&

.SHORT TERM...
(Thursday through Saturday)
Issued at 121 PM CST Wed Mar 1 2023

Ongoing MCS activity may tend to wane Thursday morning, but with
the east-west frontal boundary in place, CAMS and short range
deterministic models continue to support redevelopment of
convection at times through Thursday, although the threat of
widespread heavy rain will diminish with time. The warm sector is
still forecast to overspread the area with a likely capping
inversion which will severely limit development Thursday night. We
have lowered PoPs from suggested blends to account for this
drop off. The models continue to vary somewhat on timing of the
cold front/squall line, with arrival around 12Z/Fri +/- 2 hours or
so. The ARW is a bit slower than the HRRR, but would likely side
with the faster solution. The CAMS seem to be favoring more
vigorous convection and possible supercells closer to the upper
level shortwave/strong -divQ field in western TN into southeast MO
and western KY. The capping inversion and a skinny CAPE profile
may suppress development a bit further south along the line in MS
into AL where a thin squall line is depicted. Nevertheless, this
doesn't reduce the risk of damaging winds and perhaps tornadoes
associated with the line given the very large low level SRH values
and shear will be present.

The strong deep layer wind fields, ample mixing and pressure
gradient behind the cold front all point to the potential for a
high wind event. As of now, wind gusts of 40-50 mph are forecast
in our grids. We will hold off on hoisting a advisory or warning
at this point, preferring to wait until after tonight and
Thursday's severe/flood threat has passed. But will likely issue
one by Thursday afternoon at the latest.

A welcome tranquil weather day will arrive on Saturday as high
pressure builds into the lower Missouri and Mississippi Valleys.
Highs will still reach the upper 50s to lower 60s after morning
lows in the lower 40s.

&&

.LONG TERM...
(Saturday night through Wednesday)
Issued at 121 PM CST Wed Mar 1 2023

Low impact weather will continue through early next week as 5h
heights gradually rise across the Gulf of Mexico and southern
states. Southerly flow will develop Monday and Tuesday bringing
temperatures back into the 70s, but also a chance of light shower
activity spreading northward into the mid South and TN valley. A
greater chance of more widespread showers will occur on Wednesday
as a shallow cold front drops south beneath the upper ridge across
the south.

&&

.AVIATION...
(00Z TAFS)
Issued at 535 PM CST Wed Mar 1 2023

Mid/high cloud cover continues to spread into the area from the
WSW heading into the evening hrs this Wed. MVFR cigs though near
3K ft are expected to develop around 02-03Z, as -shra along/ahead
of a weak frontal boundary settles into the area from the NW.
Embedded tsra are possible within increasing shra around 03-07Z
and a TEMPO group has been added to account for additional cig/vis
reductions. Shra will begin to taper off Thu morning, although
IFR cigs near 700-900ft look to develop/prevail thru the remainder
of the period. Light/var winds will also become south near 10kt
with higher gusts this evening, before turning WSW overnight.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Friday afternoon for ALZ001>010-016.

TN...Flood Watch through Friday afternoon for TNZ076-096-097.

&&

NEAR TERM...17
SHORT TERM....17
LONG TERM....17
AVIATION...09

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 7:32 PM CSTTornado WarningHUNColbert, Lauderdale28 min
Mar 1, 7:58 PM CSTTornado WarningHUNColbert, Franklin32 min
Mar 1, 8:21 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence1 min
Mar 1, 8:27 PM CSTTornado WarningHUNColbert, Franklin, Lawrence33 min
Mar 1, 8:28 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale, Lawrence32 min
Mar 1, 8:54 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan36 min
Mar 1, 9:27 PM CSTTornado WarningHUNLawrence, Limestone, Madison, Morgan48 min
Mar 1, 9:42 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin33 min
Mar 1, 9:46 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison29 min
Mar 1, 9:57 PM CSTTornado WarningHUNFranklin33 min
Mar 1, 10:11 PM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence49 min
Mar 1, 10:11 PM CSTTornado WarningHUNJackson, Limestone, Madison21 min
Mar 1, 10:31 PM CSTFlash Flood WarningHUNColbert, Franklin, Lawrence5 hr
Mar 1, 10:31 PM CSTSevere Thunderstorm WarningHUNJackson, Madison29 min
Mar 1, 10:33 PM CSTSevere Thunderstorm WarningHUNJackson, Madison27 min
Mar 1, 10:34 PM CSTSevere Thunderstorm WarningHUNMadison26 min
Mar 1, 10:35 PM CSTTornado WarningHUNMadison14 min
Mar 1, 10:36 PM CSTFlash Flood WarningHUNLawrence, Limestone, Madison5 hr
Mar 1, 10:58 PM CSTFlash Flood WarningHUNLimestone, Madison5 hr
Mar 1, 11:00 PM CSTSevere Thunderstorm WarningHUNJackson30 min
Mar 1, 11:17 PM CSTSpecial Weather StatementHUNCullman43 min
Mar 1, 11:31 PM CSTSpecial Weather StatementHUNJackson44 min
Mar 1, 11:41 PM CSTSevere Thunderstorm WarningHUNCullman19 min
Mar 1, 11:55 PM CSTSpecial Weather StatementHUNJackson50 min
Mar 2, 12:03 AM CSTRiver Flood WarningHUNJackson, Madison, Marshall4 days
Mar 2, 12:04 AM CSTFlash Flood WarningHUNJackson, Madison3 hr
Mar 2, 12:07 AM CSTSpecial Weather StatementHUNMarshall38 min
Mar 2, 12:11 AM CSTSpecial Weather StatementHUNCullman34 min
Mar 2, 12:18 AM CSTSpecial Weather StatementHUNMarshall27 min
Mar 2, 2:00 AM CSTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more11 hr
Mar 2, 3:08 AM CSTAreal Flood WarningHUNJackson, Madison6 hr
Mar 2, 3:33 AM CSTAreal Flood WarningHUNColbert, Franklin, Lawrence5 hr
Mar 2, 3:36 AM CSTAreal Flood WarningHUNLawrence, Limestone, Madison5 hr
Mar 2, 3:41 AM CSTAreal Flood WarningHUNLimestone, Madison5 hr
Mar 2, 4:02 AM CSTAreal Flood WarningHUNMadison5 hr
Mar 2, 6:30 AM CSTAreal Flood WarningHUNFranklin, Lawrence2 hr
Mar 2, 8:16 AM CSTAreal Flood WarningHUNColbert, Lauderdale40 min
Mar 2, 8:48 AM CSTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence3 hr
Mar 2, 8:51 AM CSTAreal Flood WarningHUNJackson, Limestone, Madison, Morgan3 hr
Mar 2, 10:35 AM CSTRiver Flood WarningHUNMadison27 hr
Mar 2, 11:08 AM CSTRiver Flood WarningHUNLawrence43 hr
Mar 2, 12:45 PM CSTHigh Wind WarningHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more29 hr

Nearby

Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.